Alert archive / Idaho / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 39, NWS Pocatello, ID

August 21, 2014Jefferson County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 21, 2014, 3:36 PM MDT for Jefferson County, Idaho. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2014, 3:36 PM MDT (21:36 UTC)
Expired
Aug 21, 2014, 4:15 PM MDT
In force
39 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

County Jefferson County, ID

The radar

The Pocatello radar (KSFX), 82 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.6 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2014-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2014-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

794 
WUUS55 KPIH 212136
SVRPIH
IDC051-212215-
/O.NEW.KPIH.SV.W.0039.140821T2136Z-140821T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
336 PM MDT THU AUG 21 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JEFFERSON COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITY OF MUD LAKE...

* UNTIL 415 PM MDT

* AT 333 PM MDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF     
  MUD LAKE...AND MOVING EAST AT 15 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   MUD LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4393 11226 4372 11215 4368 11266 4380 11268
TIME...MOT...LOC 2136Z 246DEG 12KT 4375 11255

$$

HEDGES
1 follow-up statement
488 
WWUS55 KPIH 212213
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
413 PM MDT THU AUG 21 2014

IDC051-212223-
/O.EXP.KPIH.SV.W.0039.000000T0000Z-140821T2215Z/
JEFFERSON ID-
413 PM MDT THU AUG 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JEFFERSON COUNTY WILL
EXPIRE AT 415 PM MDT...

AT 413 PM MDT...WEATHER SERVICE RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. 
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4393 11226 4372 11215 4368 11266 4380 11268
TIME...MOT...LOC 2213Z 246DEG 12KT 4380 11239

$$

HEDGES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:56 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 21, 1:56 PM MDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
156 PM MDT THU AUG 21 2014

.DISCUSSION...BROAD UPPER TROUGH AMPLIFYING ACROSS PACNW PER WV
SAT IMAGERY. LEADING SHORTWAVE SHIFTING EAST THROUGH EAST IDAHO
THIS AFTERNOON WITH SCATTERED CONVECTION MAINLY HIGHER ELEVATION
AREAS. HAVE ALREADY SEEN EVIDENCE OF MARGINALLY LARGE HAIL AND
VERY HEAVY RAIN FROM NEARLY STATIONARY STORMS THAT COULD LEAD TO
FLASH FLOODING. NEXT SHORTWAVE DIGGING INTO SEATTLE REGION THIS
AFTERNOON WHICH WILL HELP TO REINFORCE TROUGH ACROSS THE AREA.
MODELS CONTINUE TREND OF DEEPENING LOW IN PACNW SO EXPECT MOISTURE
TO CONTINUE TO POOL OVER EAST IDAHO WITH CONVECTIVE THREAT
CONTINUING PAST FRIDAY INTO SATURDAY. HAVE CONTINUED TO NUDGE POPS
UPWARD PARTICULARLY EASTERN HALF OF FCST AREA EACH PERIOD THROUGH
SATURDAY. MAIN SHORTWAVE CARVING THROUGH BASE OF TROUGH LIFTS
INTO GREAT PLAINS SATURDAY NIGHT/SUNDAY. BROAD TROUGH REMAINS IN
PLACE WITH BOTH GFS AND ECMWF STILL HINTING AT SECONDARY WAVE
DROPPING INTO REGION FROM CANADIAN DIVIDE SUNDAY NIGHT INTO
MONDAY. COOLER TEMPS WILL REMAIN ACROSS THE REGION WITH POPS CLOSE
TO OR SLIGHTLY ABOVE CLIMO. DMH

&&

.AVIATION...WV/IR IMAGERY TODAY SHOWING MOISTURE AXIS SHIFTING
EASTWARD AHEAD OF UPPER TROUGH. SHOWERS AND THUNDERSTORMS SHOULD
RE-DEVELOP OVER HIGHER TERRAIN THIS AFTERNOON. MODELS HINT AT A
BRIEF REPRIEVE FROM PRECIPITATION OVERNIGHT...BUT SYNOPTIC SCALE
FORCING PICKS UP AGAIN TOMORROW MORNING AHEAD OF UPPER JET SPEED
MAX. WIDESPREAD CLOUD COVERAGE SHOULD KEEP STABLE LOW-LEVEL LAPSE
RATES...THUS KEEPING MORNING THUNDER MENTION OUT OF TAFS. FORECAST
LIFTED INDICES BELOW ZERO WOULD SUPPORT SOME ISOLATED THUNDER WITH
COVERAGE INCREASING JUST AFTER NOON FRIDAY. LOW VFR CEILINGS SHOULD
PREVAIL...BUT FORECAST BUFR SOUNDINGS HINTING BRIEF IFR CONDITIONS
MAY SHOW UP AT KIDA.  HINSBERGER

&&

.FIRE WEATHER...SOUTHEAST IDAHO WILL REMAIN UNDER THE INFLUENCE OF
AN UPPER TROUGH AT LEAST THROUGH MONDAY. SHORTWAVES SPINNING AROUND
THE TROUGH WILL TRIGGER SHOWERS AND MAINLY AFTERNOON THUNDERSTORMS.
THE BEST CHANCE FOR THUNDER WILL BE FRIDAY AND SATURDAY. HIGH
ATMOSPHERIC MOISTURE AND LOWER TEMPERATURES WILL HELP MITIGATE FIRE
ACTIVITY THROUGH THE WEEKEND. THUNDERSTORM COVERAGE IS A CONCERN AS
ATMOSPHERIC INSTABILITY AND LIFT WILL SUPPORT COMPARATIVELY GREATER
COVERAGE OF STORMS THAN TODAY. PRECIPITATION AMOUNTS SHOULD GREATLY
REDUCE THE POSSIBILITY OF LIGHTNING-IGNITED FIRES...BUT ALSO MAY
CONTRIBUTE TO A GREATER FLASH FLOOD THREAT IN BURN SCARS. MODELS
SUGGEST A BRIEF REPRIEVE FROM PRECIPITATION SUNDAY...BUT DRIVE
ANOTHER SHORTWAVE INTO THE AREA ON MONDAY. THIS SHORTWAVE SHOULD
MOVE THROUGH FAIRLY QUICKLY THOUGH AND UPPER RIDGING WILL BUILD IN
ON TUESDAY USHERING IN A PERIOD OF DRIER AND WARMER WEATHER.
HINSBERGER

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Special weather statement, Aug 21, 1:03 PM MDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
103 PM MDT THU AUG 21 2014

IDZ020-032-211945-
BUTTE ID-CUSTER ID-
103 PM MDT THU AUG 21 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO
  WEST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO

UNTIL 145 PM MDT

AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GROUSE..MOVING EAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN BUTTE COUNTY...
  RURAL SOUTHEASTERN CUSTER COUNTY...

LAT...LON 4391 11328 4348 11326 4361 11369 4379 11370
TIME...MOT...LOC 1904Z 268DEG 6KT 4371 11357

DMH
Local storm report, Aug 21, 1:39 PM MDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
139 PM MDT THU AUG 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     HAIL             KETCHUM                 43.69N 114.38W
08/21/2014  M0.75 INCH       BLAINE             ID   PUBLIC

            HAIL PILED UP IN GUTTERS AND ON SIDEWALKS ACCOMPANIED BY
            HEAVY RAINFALL.

&&

GWICKLUN
Special weather statement, Aug 21, 1:51 PM MDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
151 PM MDT THU AUG 21 2014

IDZ018-032-212045-
CUSTER ID-
151 PM MDT THU AUG 21 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL CUSTER COUNTY IN CENTRAL IDAHO

UNTIL 245 PM MDT

AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF CHILLY..MOVING EAST AT 10
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   CHILLY...

LAT...LON 4409 11370 4380 11376 4391 11417 4408 11414
TIME...MOT...LOC 1952Z 278DEG 7KT 4398 11403

DMH
Special weather statement, Aug 21, 2:24 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
224 PM MDT THU AUG 21 2014

IDZ032-212130-
BUTTE ID-CUSTER ID-
224 PM MDT THU AUG 21 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME EAST CENTRAL CUSTER COUNTY IN CENTRAL IDAHO
  NORTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO

UNTIL 330 PM MDT

AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES NORTHEAST OF MACKAY..MOVING EAST AT 5
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN BUTTE COUNTY...

LAT...LON 4418 11344 4420 11299 4416 11299 4388 11304
      4400 11347
TIME...MOT...LOC 2024Z 277DEG 6KT 4408 11333

DMH
Special weather statement, Aug 21, 3:01 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
301 PM MDT THU AUG 21 2014

IDZ020-032-212145-
BUTTE ID-
301 PM MDT THU AUG 21 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO

UNTIL 345 PM MDT

AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ARCO..MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 44 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   HOWE...

LAT...LON 4387 11281 4362 11280 4361 11338 4379 11336
TIME...MOT...LOC 2101Z 260DEG 19KT 4367 11332

HEDGES
Local storm report, Aug 21, 3:21 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
321 PM MDT THU AUG 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             KETCHUM                 43.69N 114.38W
08/21/2014  E1.00 INCH       BLAINE             ID   LAW ENFORCEMENT

            HAIL ESTIMATED 1/2 TO 1 INCH AND ACCUMULATING TO A DEPTH
            OF 2 INCHES WITHN 20 MINUTES.

&&

GWICKLUN

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:17 PM MDTSpecial Weather StatementPIHMadison43 min
Aug 21, 1:03 PM MDTSpecial Weather StatementPIHButte42 min
Aug 21, 1:29 PM MDTFlash Flood WarningPIHButte, Custer2 hr
Aug 21, 1:51 PM MDTSpecial Weather StatementPIHCuster54 min
Aug 21, 2:24 PM MDTSpecial Weather StatementPIHButte66 min
Aug 21, 3:01 PM MDTSpecial Weather StatementPIHButte44 min
Aug 21, 3:10 PM MDTTornado WarningPIHButte50 min
Aug 21, 4:17 PM MDTSpecial Weather StatementPIHJefferson43 min
Aug 21, 5:02 PM MDTSpecial Weather StatementPIHJefferson43 min
Aug 21, 5:09 PM MDTSevere Thunderstorm WarningPIHJefferson, Madison51 min
Aug 21, 5:37 PM MDTSevere Thunderstorm WarningPIHJefferson, Madison38 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.